Recurrent melanonychia on multiple nails and alopecia induced by hydroxyurea therapy : Chinese Medical Journal

Secondary Logo

Journal Logo

Correspondence

Recurrent melanonychia on multiple nails and alopecia induced by hydroxyurea therapy

Sun, Yifang; Xu, Zhenlin; Ding, Xiaolan

Editor(s): Guo, Lishao

Author Information
doi: 10.1097/CM9.0000000000002141
  • Open

To the Editor: A 65-year-old Asian woman presented with pigmented nails for 5 years. She had a 9-year history of primary thrombocytosis and was treated with hydroxyurea in varying doses ranging from 500 to 1000 mg daily 5 years ago. After taking hydroxyurea she noticed that brown-dark pigmented bands had appeared on her nails, but without any other symptom. She stopped taking hydroxyurea and switched to interferon therapy 6 months ago. After stopping usage of hydroxyurea, her nails returned to normal within 2 months. Three months ago, she resumed taking hydroxyurea and pigmentation of the nails developed in her nails again and she also started losing her hair. On physical examination, transverse brown-black bands can be seen on her ten fingernails and toenails [Figure 1A, B]. Hutchinson sign was negative. Mycologic tests were negative. Diffuse alopecia can be seen [Figure 1C]. Until now, she was given 1 mL diprospan twice by intramuscular injection once a month, and her hair loss improved well but there was no improvement in the condition of the nails.

F1
Figure 1:
Transverse hyperpigmentation on all fingernails (A) and toenails (B). (C) Diffuse alopecia can be seen.

Melanonychia can be caused by infections, melanocytic origin, or an adverse effect of chemotherapy.[1] Hydroxyurea is a cytostatic agent used for management of myeloproliferative disorders. Long-term hydroxyurea therapy can produce different abnormalities like marrow suppression, nausea, vomiting, anorexia, diarrhea, mucositis, etc. Nail disorders are uncommon side effects; some reports indicated that melanonychia developed in about 4.3% of the patients receiving hydroxyurea therapy.[2] The onset of the melanonychia varies from 4 weeks to 5 years after initiation of hydroxyurea. Longitudinal bands seemed to be the most common pattern. Transverse melanonychia seems to occur in relation to the intermittent course of chemotherapy because of a direct toxic effect on the nail natrix.[3] In this case, melanonychia developed after taking hydroxyurea orally. The nails returned to normal after the patient discontinued taking this drug, and melanonychia reappeared when she took the drug again. Unlike most cases reported before, transverse bands were observed instead of longitudinal bands and all the nails were involved. She denied the family history for melanonychia and melanoma, and mycologic tests were negative, so we considered that the melanonychia was induced by hydroxyurea treatment.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patients have given their consent for their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published, and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Conflicts of interest

None.

References

1. Singal A, Bisherwal K. Melanonychia: etiology, diagnosis, and treatment. Indian Dermatol Online J 2020; 11:1–111. doi: 10.4103/idoj.IDOJ_167_19s.
2. Longitudinal melanonychia on multiple nails induced by hydroxyurea. BMJ Case Rep 2017; 2017:bcr2016218644doi: 10.1136/bcr-2016-218644.
3. Su PH, How CK, Yen DHT, Huang MS. Melanonychia secondary to hydroxyurea. Intern Emerg Med 2012; 7:289–290. doi: 10.1007/s11739-011-0717-1.
Copyright © 2022 The Chinese Medical Association, produced by Wolters Kluwer, Inc. under the CC-BY-NC-ND license.